Alabama, 2023

Damaging Winds in Alabama, April 26, 2023

April 26, 2023 · NWS MOB · 3 events in 1 county or zone

Thunderstorms developed across portions of south central Alabama and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across portions of south central Alabama and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 26, 3:10 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 26, 3:10 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
410 PM CDT Wed Apr 26 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tonight)
Issued at 210 PM CDT Wed Apr 26 2023

Warm, tranquil day on tap for most of the area with temperatures
soaring into the upper 70s to low 80s at this hour. A few storms
have developed across northwest Florida as of 18z as the warm front
lifts north out of the Gulf and across the panhandle. Expect an
increasing trend in convective coverage throughout the afternoon
with the scattered storms predominantly impacting northwest Florida
(north of the beaches) first before sliding into south-central
Alabama as the warm front lifts north. Steering flow remains weak,
so minor/nuisance flooding is somewhat of a concern this afternoon
as storms move slow and continue to back build and repeatedly move
over the same locations. Given a subtle shortwave moving across the
region, warm front sliding overhead, ample instability, and a rather
straight/unidirectional hodograph, we can't rule out a few strong to
severe storms over the next few hours with hail and gusty winds
being the main threats. Convection should lift out of the area early
this evening with a brief dry period expected overnight. Given the
increasing moisture levels overnight, patchy fog will be a concern
after midnight along the coast. Fog will spread further inland and
become fairly widespread in the pre-dawn hours before the next batch
of storms enter the area from the west in the short term. 07/mb

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 210 PM CDT Wed Apr 26 2023

An active weather day is expected for Thursday with the potential
of severe weather across the area.

An upper low currently moving across the TX Panhandle, will move
east into the Lower MS Valley on Thursday. Forcing will begin to
overspread the region tomorrow morning as favorable upper level
jet dynamics move into the area. The best forcing appears to move
into the western parts of the area between 7-10am and spreads east
through the morning into the afternoon hours. A consensus of the
CAM guidance suggests that a complex of storms will approach from
the west and enter southeast MS by mid morning. In addition, a
marine warm front will be draped close to the coast and this will
also serve as a focus for thunderstorm development as the forcing
increases. How this convection evolves as it moves east across
the region is a bit uncertain. However, deep layer shear will be
favorable at 40-50 kt with MLCAPES rising to 1000-2000 J/kg along
and south of the marine front (highest along the I-10 corridor).
Instability will be generally less than 1000 J/kg further inland
any may not even reach 500 J/kg north of Hwy 84. This all suggests
the potential for severe thunderstorms, especially across the
southern half of the area with the greatest threat along and south
of I-10. In addition, forecast soundings reveal that the best
instability and shear will be present in the mid levels with mid
level lapse rates near 7 C/km. This favors robust updrafts and the
potential for developing significant cold pools that could
enhance the damaging wind threat (potentially resulting as a
longer lasting squall line.) Given the favorable shear in the -10
to -30C layer, we will also have to watch for the potential of
large hail, although that is more uncertain.

The tornado potential is also uncertain. The mere fact that we
will have a marine boundary draped across the area is of concern
as that alone will enhance low level shear. However, the
uncertainty comes in what the strength of the 925-850mb flow will
be. Model consensus currently suggests the 850mb flow will
struggle to reach 30 kt and if that is the case, then low level
shear will be marginal to support a more substantial tornado
threat. However, if a slightly stronger low level flow develops,
then the tornado concern increases. Again, the vicinity of the
I-10 corridor will the be area to watch for the greatest tornado
potential.

The best window for severe timing will generally start around 9am
across SE MS and end across the eastern zones by 5pm. The greatest
overall threat will be from late morning to mid afternoon as the
storm complex moves east to west across the area.

We will also have to monitor for the threat of flash flooding,
especially across the urban I-10 corridor. Given the presence of
the marine front, we will likely see a widespread 1-3" of rain,
with isolated areas of 4-6" possible. This will fall in a rather
short duration, which will enhance the potential for areas of
flash flooding.

As this complex moves east of our area by early Thursday evening,
we will likely see an overall break in significant precip given
airmass stabilization. However, we have to keep a mention of
isolated to scattered precip for the night given the cold front
will still be to our west and the possibility of weak perturbations
moving through the base of a broad trough. The threat of isolated
to scattered storms will persist generally along and east of I-65
on Friday with chances gradually diminishing in the afternoon.
34/JFB

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 210 PM CDT Wed Apr 26 2023

An active weather pattern will continue into this weekend as a
potent shortwave dives southeast out of the intermountain west
and pivots east across the Gulf Coast. There are still discrepancies
on the timing of this shortwave, however, guidance has started to
get a little closer based off the 12z runs. As the main shortwave
moves east across TX on Saturday, we may see a lead shortwave
eject northeast ahead of it. The GFS is the most robust with this,
but the ECMWF is now beginning to show a similar setup. If this
occurs, forcing will quickly overspread the area by Saturday
afternoon. The main shortwave quickly moves east by Saturday
night, further enhancing deep layer atmospheric lift across the
region. There will be a warm front located either over our coastal
waters or close to the coast. Given the upper level support, a
surface low will likely develop along the frontal zone and quickly
move east. The precise location of this low and the proximity of
the warm front to land areas will be a main factor in determining
our severe threat. At this point, it appears that the best overlay
of instability and deep layer shear will be just to the east of
the area as the 850mb low level jet quickly ramps up to our east
Saturday night into Sunday morning. However, any northward and
westward shift in these features would favor a greater severe
weather threat over our local area. Regardless, numerous to
widespread showers and thunderstorms are likely to develop across
the area, especially by Saturday afternoon and Saturday night.
Rain chances have been increased on this forecast and additional
increases are likely in subsequent forecasts. Just how long the
greater storm coverage will persist into Sunday is more
questionable. The ECMWF would support storms developing under the
cold core of the upper low moving across us while other guidance
is quicker to shift precip east of us. For now, we will maintain
40-50% rain chances for Sunday morning with chances diminishing
from west to east in the afternoon.

A drier and cooler pattern is expected for early next week in the
wake of the aforementioned system. A large scale trough will
become anchored over the eastern states, resulting in a dry
northwesterly flow across our region. Slightly below to near
normal temperatures are expected Mon-Wed with pleasant humidity
values. 34/JFB

&&

.MARINE...
Issued at 210 PM CDT Wed Apr 26 2023

Winds will continue to turn southeasterly in the wake of a warm
front that lifted north and out of the Gulf earlier today. Expect an
increasing trend in the winds on Thursday as the wind turns southerly
ahead of the next round of storms. Exercise Caution headlines may
be required Thursday night for the offshore Gulf waters. A light
to moderate onshore flow will continue through Saturday, shifting
westerly to northwesterly on Sunday and Monday. 07/mb

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 26, 1:06 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
206 PM CDT Wed Apr 26 2023

ALZ059-261930-
Escambia AL-
206 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southeastern
Escambia County through 230 PM CDT...

At 206 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Riverview, or 11 miles southeast
of Brewton, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Escambia County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 8705 3108 8703 3113 8671 3106 8670
      3100 8670
TIME...MOT...LOC 1906Z 241DEG 12KT 3104 8690

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Apr 26, 1:36 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
236 PM CDT Wed Apr 26 2023

ALZ059-060-FLZ205-262015-
Covington AL-Escambia AL-Okaloosa Inland FL-
236 PM CDT Wed Apr 26 2023

...Strong thunderstorms will impact portions of eastern Escambia,
southern Covington and northeastern Okaloosa Counties through 315 PM
CDT...

At 235 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Florala to 16 miles northwest of Laurel Hill to 7 miles east of East
Brewton. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and dime to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florala, East Brewton, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8639 3089 8639 3103 8678 3108 8708
      3126 8687 3126 8677 3120 8677 3119 8676
      3120 8674 3118 8673 3119 8670 3126 8670
      3123 8619 3100 8619
TIME...MOT...LOC 1935Z 260DEG 22KT 3099 8621 3111 8669 3111 8694

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Apr 26, 2:00 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
300 PM CDT Wed Apr 26 2023

ALZ056-060-262115-
Conecuh AL-Covington AL-
300 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southeastern Conecuh
and central Covington Counties through 415 PM CDT...

At 300 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 14 miles southwest of Red Level, or 16 miles west
of Andalusia, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Opp and River Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 8670 3119 8670 3118 8673 3120 8674
      3118 8677 3126 8677 3126 8687 3136 8675
      3135 8620 3123 8620
TIME...MOT...LOC 2000Z 239DEG 10KT 3123 8674

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Apr 26, 2:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
341 PM CDT Wed Apr 26 2023

ALZ056>058-060-262145-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
341 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southeastern Butler,
southern Crenshaw, east central Conecuh and northwestern Covington
Counties through 445 PM CDT...

At 340 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over River Falls, or 7 miles northwest of
Andalusia, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Luverne, Brantley, River Falls, Red Level, Rutledge,
Dozier, Heath, Gantt and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8617 3153 8619 3151 8620 3129 8647
      3135 8677 3171 8652 3178 8632 3170 8616
      3167 8615 3163 8618 3162 8618 3162 8615
      3155 8614
TIME...MOT...LOC 2040Z 222DEG 27KT 3138 8656

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Apr 26, 3:33 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 PM CDT Wed Apr 26 2023

ALZ057-058-262230-
Butler AL-Crenshaw AL-
433 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of central Butler and
northwestern Crenshaw Counties through 530 PM CDT...

At 432 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Georgiana, or 13 miles south of Greenville,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville and Georgiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3155 8666 3164 8685 3195 8660 3194 8641
      3185 8629 3174 8631
TIME...MOT...LOC 2132Z 228DEG 23KT 3164 8669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black

The radar

The Ft Rucker radar (KEOX), 76 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
April 26, 3:45 PM CST to 3:47 PM CST
Where
Crenshaw County, Brantley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.580, -86.250

High winds downed trees in Brantly causing damage to a house.

Thunderstorm Wind, Crenshaw

When
April 26, 3:56 PM CST to 3:58 PM CST
Where
Crenshaw County, 4 mi NNE of Brantley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.634, -86.224

High winds downed numerous trees and power lines.

Thunderstorm Wind, Crenshaw

When
April 26, 4:05 PM CST to 4:07 PM CST
Where
Crenshaw County, Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.670, -86.170

High winds downed numerous trees with one on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097788, 1097789, 1097790.